Hail, Wichita
- When
- September 10, 2:00 PM MST
- Where
- Wichita County, Leoti
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.483, -101.350
5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 10, 12:33 PM MST, 1 hour 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 133 PM MDT WED SEP 10 2003 FORECAST CHALLENGES INCLUDE PRECIPITATION AND SEVERE WEATHER POSSIBILITIES TONIGHT THEN TEMPERATURES AND HOW COOL TO GO THROUGH THE WEEKEND. 19Z SURFACE MAP ANALYSIS SHOWED A STRONG COLD FRONT FROM SOUTHWEST NORTH DAKOTA SOUTHWEST INTO SOUTH CENTRAL WYOMING MOVING TO THE SOUTHEAST. SURFACE LOW WAS CENTERED OVER WESTERN SOUTH DAKOTA. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED CYCLONIC SPIN OF ASSOCIATED UPPER LOW OVER NORTHERN UTAH MOVING EAST AT A GOOD RATE OF SPEED. MODELS IN GOOD AGREEMENT TODAY WITH STRENGTH AND MOVEMENT OF STRONG COLD FRONT AS WELL AS WITH PROGRESSIVE EASTWARD MOVING UPPER TROUGH. WILL GO WITH MESOETA FOR TEMPERATURES AND WINDS THROUGH 36 HOURS WITH GFS FAVORED BEYOND THAT TIME FRAME. FOR TONIGHT EXPECT SHOWERS AND THUNDERSTORMS TO FORM ALONG COLD FRONT AND MARCH EASTWARD THROUGH THE FORECAST AREA. MODELS IN GOOD AGREEMENT WITH SURGING THE COLD FRONT THROUGH THE FORECAST AREA MOVING INTO THE NORTHWEST ZONES AROUND 00Z AND EXITING THE SOUTHEAST ZONES AR0UND 09Z. WILL CARRY LIKELY POPS FOR TONIGHT. WILL GO CLOSE TO GUIDANCE TEMPERATURES IN UPPER 40S WEST TO MIDDLE 50S EAST. FOR THURSDAY FORECAST AREA WILL BE IN SUBSIDENCE AS STRONG COOL HIGH PRESSURE SYSTEM BUILDS SOUTHEAST ACROSS THE FORECAST AREA. WILL HAVE SCATTERED TO BROKEN MIDDLE AND HIGH LEVEL CLOUDS WILL MOVE THROUGH IN STRONG UPPER LEVEL WINDS RESULTING IN PARTLY SUNNY SKIES. 850 MB TEMPERATURES INDICATE THAT HIGH TEMPERATURES WILL COOL. WILL GO WITH HIGH TEMPERATURES IN THE UPPER 60S TO LOWER 70S. FOR THURSDAY NIGHT THROUGH SATURDAY HIGH PRESSURE RIDGE MAINTAINS CONTROL OVER ENTIRE REGION WITH COOL AIR. WILL GO CLOSE TO GUIDANCE TEMPERATURES INTO THE LOWER TO MIDDLE 40S. ON FRIDAY HIGH TEMPERATURES WILL BE IN THE UPPER 60S TO MIDDLE 70S. LOW TEMPERATURES FRIDAY NIGHT WILL BE UPPER 40S TO LOWER 50S. FOR SATURDAY WILL KEEP SLIGHT CHANCE POPS IN FORECAST AS A WEAK UPPER LEVEL SHORTWAVE MOVES THROUGH THE FORECAST AREA. FOR THE EXTENDED FORECAST PERIOD SUNDAY THROUGH WEDNESDAY WILL MAINTAIN A DRY PERIOD AS ANOTHER HIGH PRESSURE RIDGE MOVES INTO THE CENTRAL PART OF THE COUNTRY. WILL NOT CHANGE TEMPERATURES FOR THIS PERIOD. ADDING DAY 7 (WEDNESDAY) WILL KEEP IT PARTLY CLOUDY WITH NEAR NORMAL TEMPERATURES. .GLD...WATCHES/WARNINGS/ADVISORIES... CO...NONE. KS...TORNADO WATCH IN EFFECT UNTIL 8 PM CDT FOR GRAHAM AND NORTON COUNTIES. NE...NONE. LAMMERS
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A TROUGH OF LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL MOVE INTO THE TRI STATE AREA BEGINNING THIS AFTERNOON. FURTHER A DRYLINE WILL FORM NEAR THE KANSAS AND COLORADO BORDER IN THE TROUGH EARLY THIS AFTERNOON AND MOVE SLOWLY TO THE EAST. COMBINED THESE FEATURES WILL SERVE AS FOCUSING MECHANISMS FOR MOISTURE AND INSTABILITY. THUNDERSTORMS WILL DEVELOP BY EARLY AFTERNOON IN FAR EAST COLORADO NEAR THE KANSAS BORDER AND MOVE STEADILY TO THE EAST. AS THESE STORMS MOVE EAST INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA THEY WILL ENCOUNTER INCREASING WIND SHEAR AT THE SURFACE AND ALOFT SO THAT A FEW SUPERCELLS WILL DEVELOP. FURTHER MORE STORMS SHOULD DEVELOP ALONG THE COLD FRONT NEAR SUNDOWN AS IT MOVES INTO NORTHWEST KANSAS FROM THE NORTHWEST. THEY WILL SWEEP EASTWARD WITH THE FRONT AND ALL SHOWERS AND THUNDERSTORMS SHOULD BE SOUTHEAST OF THE TRISTATE AREA SHORTLY AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND...ALTHOUGH A TORNADO OR TWO CANNOT BE RULED OUT...PARTICULARLY NEAR THE COLD FRONT THIS EVENING. THE GREATEST CHANCE FOR SEVERE WEATHER WILL BE EAST OF A LINE FROM TRIBUNE KANSAS TO CULBERTSON NEBRASKA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRIER AND COOLER AIR WILL MOVE INTO THE AREA THURSDAY AND FRIDAY. ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS SHOULD OCCUR ON SATURDAY AS THE NEXT TROUGH AND ASSOCIATED COLD FRONT MOVES THROUGH. DRY WEATHER WILL FOLLOW SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. FS/RJC
KSZ004-016-110100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT WED SEP 10 2003 ...TORNADO WATCH NUMBER 919 IS IN EFFECT UNTIL 8 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 919. THIS WATCH EFFECTS THE FOLLOWING COUNTIES IN THE TRISTATE AREA... IN NORTHWEST KANSAS...GRAHAM AND NORTON. TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. SPOTTERS SHOULD BE READY TO CALL IN SEVERE WEATHER REPORTS AS STORMS DEVELOP OVER THE AREA. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. RJC
The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368716, 5368717, 5368718, 5368719, 5368720.